Article Text

other Versions

PDF
Episodic Syncope in Hypertrophic Cardiomyopathy – Evidence for inappropriate vasodilation
  1. Krishna Prasad
  1. The Heart Hospital, London, United Kingdom
    1. LYNNE WILLIAMS (l.k.williams{at}bham.ac.uk)
    1. University of Birmingham, United Kingdom
      1. Ross Campbell (r.i.campbell{at}bham.ac.uk)
      1. University of Birmingham, United Kingdom
        1. Perry M Elliott
        1. The Heart Hospital, London, United Kingdom
          1. William J McKenna
          1. The Heart Hospital, London, United Kingdom
            1. Michael Frenneaux (m.p.frenneaux{at}bham.ac.uk)
            1. University of Birmingham, United Kingdom

              Abstract

              Symptoms of impaired consciousness (syncope and pre-syncope) occur in 15 – 25% of patients with hypertrophic cardiomyopathy[1]. In young patients a history of recurrent syncope is associated with an increased risk of sudden death[2-5]. Syncope usually occurs without warning or symptoms suggestive of the cause. Detailed investigations identify a probable mechanism in a minority, usually paroxysmal atrial fibrillation or ventricular tachycardia. In the majority however no likely mechanism is found despite repeated 24-hour ambulatory ECG or patient-activated monitoring, exercise testing and invasive electrophysiological studies[1;6]. Empiric treatment with Amiodarone, a pacemaker, or an implantable cardioverter-defibrillator is commonly employed, but is often unsuccessful in relieving the symptoms.

              We have previously observed that approximately 30% of patients with HCM have abnormal blood pressure response during maximal upright exercise[8;9]. This was due in the majority of patients to an exaggerated fall in systemic vascular resistance, possibly arising from abnormal activation of stretch-sensitive left ventricular mechanoreceptors[8;10], by a mechanism similar to that described in aortic stenosis[11]. However, in some patients an inadequate cardiac output response to exercise may be responsible[12]. We hypothesised that abnormal vasodepressor-mediated hypotension may also occur during daily life in patients with HCM, and that this may be an important mechanism of syncope when conventional investigations fail to reveal a cause.

              Statistics from Altmetric.com

              Request permissions

              If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.